Nebraska, 2014Hail and Damaging Winds in Nebraska, September 23, 2014
September 23, 2014 · NWS LBF · 7 events in 1 county or zone
Thunderstorms developed across Nebraska on the evening of September 23rd along a weak surface boundary as a larger upper level system moved northeast through the central Plains. These storms produced large hail, damaging winds, and heavy rain over portions of central Nebraska with reports of hail as large as ping pong balls and winds as strong as 60 miles per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Nebraska on the evening of September 23rd along a weak surface boundary as a larger upper level system moved northeast through the central Plains. These storms produced large hail, damaging winds, and heavy rain over portions of central Nebraska with reports of hail as large as ping pong balls and winds as strong as 60 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 23, 2:35 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 23, 2:35 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE SEP 23 2014
.SYNOPSIS...
ISSUED AT 335 PM CDT TUE SEP 23 2014
UPPER LEVEL LOW SPINNING NEAR THE NEB/S DAKOTA BORDER THIS
AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PUSHING EAST WITH STILL
SOME LINGER STRATUS ACROSS EASTERN NEBRASKA. MEANWHILE A SFC
TROUGH/WIND SHIFT IS PUSHING ACROSS WESTERN NEBRASKA. WINDS
SOUTHERLY AHEAD OF THE TROUGH...WITH WESTERLY WINDS BEHIND. MOSTLY
SUNNY SKIES ACROSS MUCH OF THE REGION HAS ALLOWED TEMPS TO WARM INTO
THE MID 70S TO MID 80S...WARMEST ACROSS THE SW. FAR EASTERN CWA
STILL IN THE 60S DUE TO THE LOW CLOUDS. A FEW RAIN
SHOWERS...WRAPPING AROUND THE UPPER LOW ACROSS NW NEB...INTO N
CENTRAL.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 335 PM CDT TUE SEP 23 2014
UPPER LEVEL LOW WILL CONTINUE TO PUSH EAST OVERNIGHT. INSTABILITY IS
INCREASING THIS AFTERNOON ALONG/AHEAD OF THE TROUGH LINE. NEAR TERM
MODELS ARE SHOWING A WEAKENING CAP WITH A BROKEN LINE OF STORMS TO
FIRE OVER THE NEXT FEW HOURS. THE RUC IS MORE ROBUST THAN THE OTHER
MODELS...ALTHOUGH BOTH THE HRRR OR THE NAM DO DEVELOP A LINE. SHEAR
IS MARGINAL...30 KTS OR LESS...AND NARROW BAND OF LESS THAN A 1000
J/KG OF CAPE SO WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. CANNOT
RULE OUT A STRONG STORM OR TWO...ESPECIALLY FROM HAIL AS FREEZING
LEVELS IS CLOSE TO 13000 FT ASL.
THE ACTIVITY WILL QUICKLY PUSH EAST WITH ANY STORMS PUSHING EAST OF
THE CWA BY MORNING. MEANWHILE SOME DRY AIR TO FILL IN BEHIND THE
TROUGH. MODELS SUGGESTING A DRY LAYER TO TRAP SOME LOW LEVEL
MOISTURE ACROSS N CENTRAL TOWARDS MORNING WHICH COULD RESULT IN SOME
FOG...AND CONTINUED TO MENTION PATCHY FOG AFTER SHOWERS END.
TOMORROW DRY AIR CONTINUES TO SPREAD ACROSS THE CWA WITH CLEARING
SKIES AND A NICE WARM UP ACROSS THE BOARD AS RIDGE BUILDS ACROSS THE
CENTRAL ROCKIES. MOST AREAS SHOULD PUSH INTO THE 80S...WITH THE FAR
WESTERN ZONES NEARING 90.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 335 PM CDT TUE SEP 23 2014
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
THIS PERIOD WILL BE HIGHLIGHTED BY AN AMPLIFIED UPPER TROUGH
MOVING ONTO THE WEST COAST AND A POSITIVELY TILTED UPPER RIDGE
EXTENDING ACROSS THE CENTRAL ROCKIES INTO THE CENTRAL AND NORTHERN
PLAINS. SUNNY SKIES AND HIGHS THURSDAY AND FRIDAY IN THE MID TO
UPPER 80S. THESE HIGHS TO BE AT LEAST 10 TO 15 DEGREES ABOVE
NORMAL. SOUTHERLY WINDS 10 TO 15 MPH THURSDAY TO INCREASE TO 15 TO
25 MPH BY FRIDAY AFTERNOON. MILD EACH NIGHT WITH LOWS ALSO 10 TO
15 DEGREES ABOVE NORMAL RANGING FROM 55 TO 60.
SATURDAY THROUGH TUESDAY...
THE UPPER TROUGH/CLOSED LOW ALONG THE WEST COAST ON SATURDAY WILL
LIFT NORTHEAST INTO WYOMING AND MONTANA BY MONDAY. THE 12Z ECMWF
IS ABOUT 12-18 HRS FASTER WITH THE UPPER TROUGH THAN THE 12Z GFS.
WITH THE 12Z GEM IN CLOSE AGREEMENT WITH THE ECMWF...PREFERENCE
LIES WITH THE ECMWF. LATEST SUPERBLEND POPS FOR A SLIGHT CHANCE
SUNDAY NIGHT WITH NEAR 30 POPS MONDAY INTO MONDAY NIGHT LOOK ON
TRACK. BY TUESDAY...H5 HEIGHT DIFFERENCE ARE NEAR 120 METERS
ACROSS IDAHO AND UTAH. THIS IS DUE TO THE GFS WITH ZONAL FLOW
ACROSS THE REGION AND THE ECMWF FORECASTING AN UPPER TROUGH.
TEMPERATURES WILL REMAIN ABOVE NORMAL IN THE LOWER 80S SATURDAY
AND UPPER 70S SUNDAY...COOLING TO NEAR NORMAL IN THE MID 70S
MONDAY AND TUESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 105 PM CDT TUE SEP 23 2014
MVFR CIGS WILL CONTINUE ACROSS PORTIONS OF N CENTRAL
NEBRASKA...EAST OF KVTN. MEANWHILE AN UPPER LEVEL LOW WILL ROTATE
ACROSS NORTHERN NEBRASKA. AS THE LOW MOVES ACROSS THE AREA
ISOLD/SCT SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED.
THIS HAS A CHANCE TO IMPACT KVTN...AND DID INCLUDE IN THE KVTN
TAF. THE FORECAST DOES REMAIN VFR...ALTHOUGH A BRIEF REDUCTION IN
VSBY CAN NOT BE RULED OUT IN STRONGER ISOLD STORMS. THERE IS ALSO
A CHANCE THE SHOWERS MAY IMPACT KLBF...ALTHOUGH CONFIDENCE IS LOW
AND NO MENTION IN TAF AT THIS TIME. OVERNIGHT INTO TOMORROW SKIES
CLEAR WITH LOCALLY PATCHY FOG POSSIBLE ACROSS NORTH CENTRAL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Sep 23, 2:41 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT TUE SEP 23 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT TUE SEP 23 2014 /241 PM MDT TUE SEP 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
ISOLATED STRONG TO BRIEFLY SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH THIS EVENING. THE AREA OF CONCERN IS GENERALLY EAST OF
HIGHWAY 83...OR EAST OF A VALENTINE TO NORTH PLATTE LINE. THE MAIN
THREAT WILL BE HAIL AND WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
In the hours before
Special weather statement, Sep 23, 3:53 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT TUE SEP 23 2014
NEZ026-038-232245-
BLAINE NE-CUSTER NE-
453 PM CDT TUE SEP 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND BLAINE
COUNTIES UNTIL 545 PM CDT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNNING...OR 19 MILES SOUTHWEST OF
BREWSTER...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BREWSTER...
DUNNING...
ANSELMO...
LINSCOTT...
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 229 AND 258.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUTTLER
Event by event
4 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Custer
- When
- September 23, 4:52 PM CST
- Where
- Custer County, 5.85 mi NW of Anselmo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.680, -99.950
Public reported 60 mile per hour winds and pea size hail as storm moved through.
Heavy Rain, Custer
- When
- September 23, 5:00 PM CST to 6:00 PM CST
- Where
- Custer County, 2.08 mi SE of Anselmo
- Reported by
- Public
- Coordinates
- 41.600, -99.840
Heavy rain fell in the Anselmo area between 5:00 p.m. CST and 6:00 p.m. CST, with 1.75 inches being measured in that time. Heavy rain fell across other parts of Custer County as thunderstorms passed, with additional reports including 2.25 inches 7 miles west northwest of Merna, 2.22 inches 7 miles southwest of Ansley, and 1.80 inches 3 miles south southwest of Callaway.
Hail, Custer
- When
- September 23, 5:04 PM CST
- Where
- Custer County, 2.08 mi SE of Anselmo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.600, -99.840
Dime size hail and 50 mile per hour winds were observed with the passing storm.
Thunderstorm Wind, Custer
- When
- September 23, 5:21 PM CST
- Where
- Custer County, 1.7 mi WSW of Anselmo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.610, -99.900
Damaging winds of 60 miles per hour were observed as the thunderstorm passed.
Hail, Custer
- When
- September 23, 6:10 PM CST
- Where
- Custer County, 7.09 mi NW of Callaway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.370, -100.030
Ping pong ball size hail fell as the thunderstorm passed.
Hail, Custer
- When
- September 23, 6:40 PM CST
- Where
- Custer County, 6.65 mi NW of Oconto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.210, -99.880
Quarter size hail fell from the passing thunderstorm.
Hail, Custer
- When
- September 23, 7:54 PM CST
- Where
- Custer County, 3.33 mi SE of Oconto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.120, -99.730
Quarter size hail fell as the thunderstorm passed, along with 40 to 50 mile per hour winds and heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Florida, September 23 to 24, 2014$3.7 million · 5 events
- Flooding in Texas, September 23, 2014$501,000 · 3 events
- Flash Flood in Kansas, September 23 to 24, 2014$100,000 · 1 event
- Flash Flood and Hail in Kansas, September 23, 20141 in hail · 17 events
- Flash Flood in New Mexico, September 23, 2014$20,000 · 1 event
- Lightning Strike in Florida, September 23, 20141 injured · 1 event
- Flood and Heavy Rain in Kansas, September 23, 20146 events
- Hail in Kansas, September 23, 2014$500 · 1.25 in hail · 3 events
- Heavy Rain in Florida, September 23, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 23, 20141 event
- Hail in Nebraska, September 23, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539109, 539108, 539101, 539112, 539103, 539104, 539106.